These are fun. This is another unknown for you. Patient presents for evaluation of these discolorations and patches involving her hands and extending down her arms. On further questioning she just returned from a fun summertime vacation from Cabo. Hmmmm. She notes that she was taking Doxycycline to treat acne. She did note having lots of fun…and did drink poolside. So, what do you think? Which of the following is the most likely diagnosis?
- Phototoxic reaction
- Photoallergic reaction to Doxycycline
- Jellyfish stings
- Ideopathic photosensitive eruption
Answer: This is a great example of phytophotodermatitis. None of the other choices work, since photosensitive drug eruptions would have a more generalized (even distribution within sun exposed areas) appearance. Jellyfish stings can look like this…but the patient would likely tell you that immediately since jellyfish stings are very painful. These are obvious streaks related to lemons or limes being squeezed by patients into drinks, the most common history. Another thing some patients will do is rinse their hair in lime or lemon juice to obtain that bleached look, and that is what this particular patient did, producing a very severe reaction to the dorsal aspects of her hands. You often have to ask the patients specifically if they were using lemons and/or limes and then experienced sun exposure. The areas become sunburned and can progress to frank blistering (vesicles) or even larger blisters (bullae) may occur. The areas eventually hyperpigment which can persist for weeks to months. Did you get it right? Once you see one of these patients you will never forget it…and they are always happy to know what happened.
A variety of ingested agents can also make you more sensitive to the sun, and would produce a more generalized sunburn pattern, but you would have to ingest a lot of it so it is usually not a concern. Medications are another thing all together.
For more information please click HERE.